Aa
A
A
A
Close
Heart Rhythm Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
428155 tn?1203692494

Causes of AF and blood thinness

3 weeks ago I have been diagnosed with "paroxysmal atrial fibrillations" maybe triggered by ectopics from pulmonary vein. It started with humming (for a few years), vibrations at base of sternum (as if I had swallowed a vibrator; for a few weeks) and pulsations in the same spot (same). These lead to a kind of state of shock identical to a situation where I would have avoided a bad car accident - an adrenaline rush I suppose - that lasts 2-3 hours daily, prevents me from relaxing, concentrating and working, but can be dampened by Temazepam. These feelings start only when I am very calm: nap, sleep or quiet work.

Holter monitor confirmed the above. Bloods, treadmill, echocardiography OK, no chest pains during effort. Slightly overweight (15 stone). Been on HBP pills (Betaloc = Metoprolol) for 20 years (also aspirin, bendrofluazide, simvastatin, omeprazole - and now slow K-2). I almost always had trouble sleeping and used Temazepam moderately (1-2 at bedtime). Trouble with sleeping is dramatically increased by physical exercise.

Cardiologist gave Sotalol to replace Betaloc, but it made the vibrations / state of shock worse. He is now thinking of an alternate drug or pulmonary vein isolation operation. He also encourages me to start warfarine.

*****My questions are:*****

1) My cardiologist says the cause of these fibrillations cannot be traced and cured at the base. Is that really true? It would seem logical, i.e., to look for an excess of adrenaline or other substance in my body, allergy or maybe some back problem that's causing the fibrillations and try to eliminate it?

2) I am said that there is no way to assess the current thinness of my blood. I am taking supplements (glucosamine, bilberry) and my health shop tells me that they thin the blood. So maybe my blood is already thin enough and I can avoid warfarine. Is it true that there is no way to assess the blood's thinness?
3 Responses
230125 tn?1193369457
MEDICAL PROFESSIONAL

1) My cardiologist says the cause of these fibrillations cannot be traced and cured at the base. Is that really true? It would seem logical, i.e., to look for an excess of adrenaline or other substance in my body, allergy or maybe some back problem that's causing the fibrillations and try to eliminate it?

It sounds like you have vagal induced atrial fibrillation.  It is still caused by ectopic beats from the pulmonary veins.  Vagal atrial fibrillation usually starts when swallowing food, cold drinks or ice cream, when relaxed or right before you fall asleep.  Medications that slow the heart rate can sometimes exacerbate vagal atrial fibrillation.  This is why the sotalol -- potent beta blocker -- might make your atrial fibrillation worse.  If you do not have coronary artery disease and you have normal heart function, medications like flecainide or propafenone.  If these medications do not help and heart rate control does not improve your symptoms, a atrial fibrillation ablation (also called pulmonary vein isolation) is also an option.

Caffeine and fatigue can exacerbate some people with atrial fibrillation, but usually not your type of atrial fib.

2) I am said that there is no way to assess the current thinness of my blood. I am taking supplements (glucosamine, bilberry) and my health shop tells me that they thin the blood. So maybe my blood is already thin enough and I can avoid warfarine. Is it true that there is no way to assess the blood's thinness?

There is risk score system for stroke called CHADS -- it stands for 1. Congestive heart failure, 2. hypertension, 3. age greater than 75, 4. diabetes, 5 stroke or TIA (mini stroke).

This scoring system is used to determine what you should be on for blood thinners. From the information you mentioned above, you have at least one risk factor. If you only have that one risk, aspirin or coumadin is appropriate for blood thinning.  If you have 2 or more risk factors, you should be on coumadin.  If you have had a stroke or TIA, you should be on coumadin.

Glucosamine, bilberry might thin the blood, but have never been studied or shown to decrease the risk of stroke for atrial fibrillation.  I am unaware of a way to test for blood thinness for supplements and I would not know how to interpret the results if there were.  it has not been studied.

I hope this answers your questions, thanks for posting.
428155 tn?1203692494
Wow, thanks for the detailed reply. You seem to be spot on, and you are correct in assuming that my symptoms start when swallowing food or cold drinks, or when relaxed. You are also correct in assuming that caffeine and fatigue (and, in my case, alcohol) do *****not***** exacerbate my atrial fibrillation.

Thank you again; your contribution is most helpful.
428155 tn?1203692494
A related discussion, Simvastatin was the culprit was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.